Alert Issued for Deadly Rainbow Fentanyl
By Joe Morey News Editor
In a recent press release issued by the US Drug Enforcement Agency (DEA), as part of the One Pill Can Kill initiative, more than 10.2 million fentanyl pills and approximately 980 pounds of fentanyl powder were seized during the period of May 23 through Sept. 8, 2022. The amount of fentanyl taken off the streets during this surge is equivalent to more than 36 million lethal doses removed from the illegal drug supply.
During this time, a new drug trend is also emerging where brightly colored fentanyl pills and powders are appearing across the Nation. These drugs are brightly colored like chalk and candy, potentially making them more attractive to children and young people.
The LCO Health Center’s Chief Medical Director, Dr. Steve Miszkiewicz, issued a statement regarding this new trend noting that these colorful pills could already be in our community.
“These are pills that are of every color and look like honest to goodness medical pills,” Miszkiewics explained. “They are professionally pressed in other nations and then flood across our open southern borders. They have been reported in most all large cities and I would be surprised if they are not here already.”
Miszkiewics goes on to recommend people do not eat or take anything that is not in a legitimate prescription bottle for themselves from a pharmacy or is not in an original unopened wrapper for candy.
These packages are made to resemble candy, but are deadly. Its important parents be aware of this new fentanyl disguise and to keep it away from children.
“Across the country, fentanyl is devastating families and communities, and we know that violent, criminal drug cartels bear responsibility for this crisis,” said Attorney General Merrick B. Garland in the DEA press release. “The Justice Department, including the extraordinary professionals of the DEA, is working to disrupt and dismantle the operations of these cartels, remove deadly fentanyl from our communities, and save Americans’ lives.”
Along with his statement, Miszkiewics also provided information regarding the deadly drug. He explains Fentanyl is a synthetic or man-made opioid; an opioid is a substance that alters the perception of pain and triggers the release of endorphins, creating a temporary—yet powerful—feeling of pleasure. Opioids can be prescribed by physicians to manage severe pain, but many opioids can be obtained illegally for illicit uses. All types of opioids are addictive, and the overuse of these drugs can lead to harmful effects. Fentanyl, according to the Drug Enforcement Administration, is one of the deadliest drugs and affects people in all fifty states. The problem is compounded by the fact that fentanyl is a common contaminant in other illicitly obtained substances like cocaine, methamphetamine, THC and counterfeit alprazolam.
The DEA press release goes on to say, “For the past year, confronting the fentanyl crisis has been the top priority for DEA. The most urgent threat to our communities, our kids, and our families are the Sinaloa Cartel and CJNG who are mass producing and supplying the fentanyl that is poisoning and killing Americans,” said DEA Administrator Anne Milgram. “The Sinaloa Cartel and CJNG are ruthless, criminal organizations that use deception and treachery to drive addiction with complete disregard for human life. To save American lives, the DEA is relentlessly focused on defeating the Sinaloa Cartel and CJNG by degrading their operations to make it impossible for them to do business.”
The press release stated fentanyl remains the deadliest drug threat facing this nation. In 2021, a record number of Americans – 107,622 – died from a drug poisoning or overdose. Sixty-six percent of those deaths can be attributed to synthetic opioids such as fentanyl.
Drug traffickers have expanded their inventory to sell fentanyl in a variety of bright colors, shapes, and sizes. Rainbow fentanyl was first reported to DEA in February 2022, and it has now been seized in 21 states, according to the DEA.
Fentanyl is a synthetic opioid that is 50 times more potent than heroin. Just two milligrams of fentanyl, or the amount that could fit on the tip of a pencil, is considered a potentially lethal dose.
As part of DEA’s ongoing efforts to educate the public and encourage parents and caregivers to talk to teens and young adults about the dangers of fake pills and illicit drugs, DEA has also created a new resource, “What Every Parent and Caregiver Needs to Know About Fake Pills.”
According to the information provided by Miszkiewics, overdose is common among people who use illegal opioids and those who misuse prescribed medication. Unfortunately, with new disguises—such as rainbow-colored fentanyl—unintentional overdose in children is on the rise. Children are more susceptible to overdose given their smaller size, lower weight and lack of opioid tolerance. Overdose can be life-threatening and requires immediate attention.
Overdose symptoms include: shallowed breathing; confusion; lessened alertness or awareness; loss of consciousness; blue or gray lips; clammy or cold skin.
If your child is experiencing these symptoms, call 911 immediately and administer naloxone if available.
Naloxone is a medication that quickly reverses an opioid overdose; it is safe to use on children who are experiencing an overdose. It works by attaching to opioid receptors and blocking the effects of the opioids in your system. Naloxone works in your body for 30-90 minutes. Once it wears off, it is possible for someone to continue experiencing the effects of an overdose; that is why it’s important to seek help immediately.
This medication comes in two FDA-approved forms: nasal spray and needle. If you or someone close to you struggles with opioid addiction, it is important to have naloxone nearby. You can buy it at local pharmacies or local health groups commonly distribute it. Refer to SAMHSA’s Opioid Overdose Prevention Toolkit (https://store.samhsa.gov/sites/default/files/d7/priv/five-essential-steps-for-first- responders.pdf) for more information on how to administer naloxone.
The information goes on to provide ways you can protect your child. 1) Keep medication out of sight and away from children: Designate a safe, locked spot for all medications (prescription and over the counter) in the household. 2) Have a conversation: Using age-appropriate language, talk to your child about the dangers of drug usage. 3) Talk to them about this new trend so they can spot warning signs. Refrain from judgment so your child can openly share what is on their mind. Make sure to advise them never to use medication without adult supervision, and never to take unknown substances. 4) Monitor your child’s social media usage: Ask your child what content they are engaging with and who they are talking to. If someone offers to sell your child drugs, report and block the user. Make sure to contact your local police station.